On the role of effective representations of Lie groupoids. (English) Zbl 1216.58005

The Tannaka duality construction for the ordinary representations of a proper Lie groupoid \(\mathcal G\) on vector bundles is studied. The author shows that (Theorem 2.5) the canonical homomorphism \(\pi_{\mathcal G}\) of \(\mathcal G\) into the reconstructed groupoid \(\mathcal T(\mathcal G)\) called Tannakian bidual is surjective. The author uses a notion of smooth structure by a structured space endowed with a sheaf of real algebras of continuous real valued functions and proves that (Theorem 2.9) \(\pi_{\mathcal G}\) is an isomorphism of smooth groupoids if and only if, for each base point \(x\), the induced isotropy homomorphism \(\rho_x: \mathcal G_x\to GL(E_x)\) is trivial, where \(\rho: \mathcal G\to GL(E)\) is a representation of \(\mathcal G\) on the complex vector bundle \(E\) over \(\mathcal G^{(0)}\). The author calls an isotropic arrow \(g\in \mathcal G_x\) ineffective if the action of \(g\) on the normal space to the \(\mathcal G\)-orbit at \(x\) is trivial, and characterizes a proper Lie groupoid whose bidual is a Lie groupoid, by the following condition (Theorem 4.10): For each base point \(x\), there is a representation such that the kernel of the corresponding isotropy homomorphism \(\rho_x\) is injective, i.e., sits inside the ineffective subgroup of \(\mathcal G_x\). This condition is examined in detail and some counterexamples are mentioned.


58H05 Pseudogroups and differentiable groupoids
22D35 Duality theorems for locally compact groups
Full Text: DOI arXiv


[2] Arias Abad, C.; Crainic, M., Representations up to homotopy of Lie algebroids (Jan. 3, 2009), preprint
[3] Bredon, G. E., Introduction to Compact Transformation Groups (1972), Academic Press: Academic Press New York · Zbl 0246.57017
[4] Bröcker, T.; tom Dieck, T., Representations of Compact Lie Groups, Grad. Texts in Math., vol. 98 (1985), Springer-Verlag: Springer-Verlag New York · Zbl 0581.22009
[5] Cannas da Silva, A.; Weinstein, A., Geometric Models for Noncommutative Algebras, Berkeley Math. Lecture Notes, vol. 10 (1999), American Mathematical Society: American Mathematical Society Providence, RI · Zbl 1135.58300
[6] Connes, A., Noncommutative Geometry (1994), Academic Press: Academic Press New York · Zbl 0681.55004
[7] Crainic, M., Differentiable and algebroid cohomology, Van Est isomorphism, and characteristic classes, Comment. Math. Helv., 78, 681-721 (2003) · Zbl 1041.58007
[8] Crainic, M.; Moerdijk, I., Foliation groupoids and their cyclic homology, Adv. Math., 157, 177-197 (2001) · Zbl 0989.22010
[9] Deligne, P.; Milne, J. S., Tannakian categories, (Hodge Cycles, Motives and Shimura Varieties. Hodge Cycles, Motives and Shimura Varieties, Lecture Notes in Math., vol. 900 (1982), Springer-Verlag: Springer-Verlag Berlin), 101-228 · Zbl 0477.14004
[10] Dufour, J.-P.; Zung, N. T., Poisson Structures and Their Normal Forms, Progr. Math., vol. 242 (2005), Birkhäuser: Birkhäuser Basel · Zbl 1082.53078
[11] Henriques, A.; Metzler, D. S., Presentations of noneffective orbifolds, Trans. Amer. Math. Soc., 356, 6, 2481-2499 (2004) · Zbl 1060.58013
[12] Hochschild, G., The Structure of Lie Groups (1965), Holden-Day: Holden-Day San Francisco, CA · Zbl 0131.02702
[13] Joyal, A.; Street, R., An introduction to Tannaka duality and quantum groups, (Carboni, A.; Pedicchio, M. C.; Rosolini, G., Category Theory, Proceedings. Category Theory, Proceedings, Como, 1990. Category Theory, Proceedings. Category Theory, Proceedings, Como, 1990, Lecture Notes in Math., vol. 1448 (1991), Springer-Verlag), 411-492 · Zbl 0745.57001
[14] Landsman, N. P., Mathematical Topics between Classical and Quantum Mechanics (1998), Springer-Verlag: Springer-Verlag New York · Zbl 0923.00008
[15] Lang, S., Fundamentals of Differential Geometry (2001), Springer-Verlag: Springer-Verlag New York · Zbl 0995.53001
[16] Lück, W.; Oliver, B., The completion theorem in \(K\)-theory for proper actions of a discrete group, Topology, 40, 3, 585-616 (2001) · Zbl 0981.55002
[17] Mackenzie, K. C.H., General Theory of Lie Groupoids and Lie Algebroids, London Math. Soc. Lecture Note Ser., vol. 213 (2005), Cambridge University Press: Cambridge University Press New York · Zbl 0971.58015
[18] MacLane, S., Categories for the Working Mathematician (1971), Springer-Verlag: Springer-Verlag New York · Zbl 0232.18001
[19] Moerdijk, I., Orbifolds as groupoids: an introduction, Contemp. Math., 310, 205-222 (2002) · Zbl 1041.58009
[20] Moerdijk, I., Lie groupoids, gerbes, and non-abelian cohomology, \(K\)-Theory, 28, 207-258 (2003) · Zbl 1042.58008
[21] Moerdijk, I.; Mrčun, J., Introduction to Foliations and Lie Groupoids (2003), Cambridge University Press: Cambridge University Press Cambridge · Zbl 1029.58012
[22] Satake, I., The Gauss-Bonnet theorem for \(V\)-manifolds, J. Math. Soc. Japan, 9, 464-492 (1957) · Zbl 0080.37403
[23] Tannaka, T., Über den Dualitätssatz der nichtkommutativen topologischen Gruppen, Tohoku Math. J. 1st Ser., 45, 1-12 (1939)
[25] Trentinaglia, G., A note on the global structure of proper Lie groupoids in low codimensions (Jun. 29, 2009)
[26] Trentinaglia, G., Tannaka duality for proper Lie groupoids, J. Pure Appl. Algebra, 214, 6, 750-768 (2010) · Zbl 1196.58007
[27] Weinstein, A., Linearization of regular proper groupoids, J. Inst. Math. Jussieu, 1, 3, 493-511 (2002) · Zbl 1043.58009
[28] Zung, N. T., Proper groupoids and momentum maps: Linearization, affinity, and convexity, Ann. Sci. Ec. Norm. Super., 39, 5, 841-869 (2006) · Zbl 1163.22001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.